Texas, 2016

High Wind in Texas, September 26, 2016

September 26, 2016 · NWS MAF · 1 event in 1 county or zone

A strong cold front resulted in strong, northeast, gap winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front resulted in strong, northeast, gap winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 25, 10:37 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 25, 10:37 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 AM CDT MON SEP 26 2016

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

MVFR/IFR ceilings are affecting all but CNM and HOB at issuance,
though slow and gradual improvement to VFR is expected overnight
for INK, PEQ, and MAF. FST will likely see lower ceilings through
Monday morning, with improvement to VFR around 18Z. Breezy
N/NE winds will continue, though speeds should decrease after
18Z. Otherwise, a few showers could affect area terminals through
Monday morning, though have only included TEMPO mention at MAF
with MVFR visibility the first few hours of the forecast period.

&&

.PREV DISCUSSION... /issued 1149 PM CDT SUN SEP 25 2016/

DISCUSSION...
Have sent a late evening update to cancel the watch and lower PoPs.
There is good indications of divergence (4h streamlines) and
moisture in place, but instability lacking. MCS to the SE will
tend to preclude concerns for development farther NW. As such we
have lowered PoPs to chance in most areas, except small area of
likely across the far S. Also have decreased the winds some using
latest data. Updates are out. Winds are a little slow coming up
thru GDP but are trending up for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  52  70  54 /  30  10  10   0
Carlsbad                       61  53  68  55 /  30  30  10  10
Dryden                         68  57  70  60 /  60  60  30  10
Fort Stockton                  61  52  67  57 /  50  40  10  10
Guadalupe Pass                 52  45  61  53 /  60  30  10  10
Hobbs                          60  51  69  52 /  20  10  10  10
Marfa                          59  50  65  54 /  50  40  20  10
Midland Intl Airport           61  52  70  54 /  30  10  10  10
Odessa                         60  53  70  54 /  30  10  10  10
Wink                           61  53  69  56 /  40  20  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until noon MDT Monday for Guadalupe Mountains.

&&
Hazardous weather outlook, Sep 25, 9:43 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CDT SUN SEP 25 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1143 PM CDT SUN SEP 25 2016 /1043 PM MDT SUN SEP 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

STRONG NORTHEAST WINDS ARE EXPECTED THROUGH GUADALUPE PASS THIS
TONIGHT...WITH SUSTAINED WINDS OF 35 TO 45 MPH AND GUSTS TO 60
MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHEAST WINDS WILL BE POSSIBLE THROUGH GUADALUPE PASS
THROUGH MONDAY MORNING...WITH SUSTAINED WINDS OF 35 TO 45 MPH AND
GUSTS TO 60 MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
September 26, 12:51 AM MST to 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655571.